PROMOTING ACCESS TO AFRICAN RESEARCH

Nigerian Journal of Medicine

Log in or Register to get access to full text downloads.

Remember me or Register



DOWNLOAD FULL TEXT Open Access  DOWNLOAD FULL TEXT Subscription or Fee Access

Disseminated Intravascular Coagulation Following Induction of Labour with Misoprostol:

IN Umar, MA Abdul, TA Jido, J Tukur, LM Dattijo

Abstract




Background: Disseminated Intravascular coagulopathy (DIC) has been reported following use of Misoprostol which is an old drug with new indications in Obstetrics and
Gynecology. Its effectiveness, low cost, stability in tropical conditions and ease of administration as well as side effects like gastrointestinal effect, uterine rupture and
post partum haemorrhage (PPH) have been documented.
Method: This is to report a case of disseminated intravascular coagulopathy (DIC) associated with use of misoprostol for induction of labour and to call for extra vigilance in its use.
Result: This was a case of 22-year old gravida 2 para 1 at 42 weeks gestation that was induced with 100μg of misoprostol and delivered a live female baby with good
Apgar score. She subsequently developed PPH and epistaxis simultaneously, then conjunctival haemorrhage 30 minutes later. She was managed with fresh whole
blood and had a satisfactory recovery.
Conclusion: Life threatening complication could result from use of Misoprostol. More research and high index of suspicion are needed to establish the association of
prostaglandins with DIC.

Keywords: Misoprostol, Induction of Labour,
Disseminated intravascular Coagulation

Nigerian Journal of Medicine Vol. 17 (2) 2008: pp. 156-158



http://dx.doi.org/10.4314/njm.v17i2.37374
AJOL African Journals Online